November  2014, 13(6): 2445-2464. doi: 10.3934/cpaa.2014.13.2445

Weak solutions to the equations of stationary magnetohydrodynamic flows in porous media

1. 

Laboratoire de Mathématiques, CNRS UMR 6620, Université Blaise Pascal (Clermont-Ferrand 2), 63177 Aubière cedex

2. 

Université Blaise Pascal & CNRS UMR 6620, Laboratoire de Mathématiques, Campus des Cézeaux, B.P. 80026, F-63177 Aubière cedex

3. 

Laboratoire de Mathématiques, CNRS UMR 6620, Université Blaise Pascal, 63177 Aubière Cedex, France

Received  November 2013 Revised  May 2014 Published  July 2014

We study the differential system which describes the steady flow of an electrically conducting fluid in a saturated porous medium, when the fluid is subjected to the action of a magnetic field. The system consists of the stationary Brinkman-Forchheimer equations and the stationary magnetic induction equation. We prove existence of weak solutions to the system posed in a bounded domain of $\mathbb{R}^3$ and equipped with boundary conditions. We also prove uniqueness in the class of small solutions, and regularity of weak solutions. Then we establish a convergence result, as the Brinkman coefficient (viscosity) tends to 0, of the weak solutions to a solution of the system formed by the Darcy-Forchheimer equations and the magnetic induction equation.
Citation: Youcef Amirat, Laurent Chupin, Rachid Touzani. Weak solutions to the equations of stationary magnetohydrodynamic flows in porous media. Communications on Pure and Applied Analysis, 2014, 13 (6) : 2445-2464. doi: 10.3934/cpaa.2014.13.2445
References:
[1]

Y. Amirat, Écoulements en milieux poreux n'obéissant pas à la loi de Darcy (French) [Flows in porous media not obeying the Darcy law], ESAIM: Math. Mod. Numer. Anal. - Modél. Math. Anal. Numér., 25 (1991), 273-306.

[2]

L. Cattabriga, Su un problema al contorno relativo al sistema di equazioni di Stokes (Italian), Rend. Sem. Mat. Univ. Padova, 31 (1961), 308-340.

[3]

O. Celebi, V. Kalantarov and D. Ugurlu, On continuous dependence on solutions of the Brinkman-Forchheimer equations, Appl. Math. Lett., 19 (2006), 801-807. doi: 10.1016/j.aml.2005.11.002.

[4]

P. E. Druet, Existence for the stationary MHD-equations coupled to heat transfer with nonlocal radiation effects, Czechoslovak Math. J., 59 (2009), 791-825. doi: 10.1007/s10587-009-0048-9.

[5]

G. Duvaut and J. L. Lions, Les inéquations en mécanique et en physique, Dunod, 1972.

[6]

G. Duvaut and J. L. Lions, Inéquations en thermoélasticité et magnétohydrodynamique, Arch. Rational Mech. Anal., 46 (1972), 241-279.

[7]

P. Fabrie, Régularité de la solution de l'équation de Darcy-Forchheimer, Nonlinear Anal., 13 (1989), 1025-1051. doi: 10.1016/0362-546X(89)90093-X.

[8]

M. Firdaouss, J. L. Guermond and P. Le Quéré, Nonlinear corrections to Darcy's law at low Reynolds numbers, J. Fluid Mech., 343 (1997), 331-350. doi: 10.1017/S0022112097005843.

[9]

F. Franchi and B. Straughan, Continuous dependence and decay for the Forchheimer equations, R. Soc. Lond. Proc. Ser. A, Math. Phys. Eng. Sci., 459 (2003), 3195-3202. doi: 10.1098/rspa.2003.1169.

[10]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations. I. Linearized Steady Problems, Springer tracts in Natural Philosophy, 38, Springer Verlag, New-York, 1994. doi: 10.1007/978-1-4612-5364-8.

[11]

C. Geindreau and J. L. Auriault, Magnetohydrodynamic flows in porous media, J. Fluid Mech., 466 (2002), 343-63. doi: 10.1017/S0022112002001404.

[12]

V. Georgescu, Some boundary value problems for differential forms on compact Riemannian manifolds, Ann. Mat. Pura Appl., 4 (1979), 159-198. doi: 10.1007/BF02411693.

[13]

J. F. Gerbeau and C. Le Bris, A coupled system arising in magnetohydrodynamics, Appl. Math. Lett., 12 (1999), 53-57. doi: 10.1016/S0893-9659(98)00172-4.

[14]

T. Giorgi, Derivation of the Forchheimer law via matched asymptotic expansions, Transport in Porous Media, 29 (1997), 191-206.

[15]

C. He and Z. Xin, On the regularity of weak solutions to the magnetohydrodynamic equations, J. Differential Equations, 213 (2005), 235-254. doi: 10.1016/j.jde.2004.07.002.

[16]

J. D. Jackson, Classical Electrodynamics, Second Edition, John Wiley & Son, New York, 1975, (Third Edition, 1999).

[17]

O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, Gordon and Breach, Rev. second edition, 1969.

[18]

P. Lehmann, R. Moreau, D. Camel and R. Bolcato, Modification of interdendritic convection in directional solidifcation by a uniform magnetic field, Acta Materialia, 46 (1998), 4067-4079.

[19]

P. Lehmann, R. Moreau, D. Camel and R. Bolcato, A simple analysis of the effect of convection on the structure of the mushy zone in the case of horizontal Bridgman solidification. Comparison with experimental results,, \emph{J. Cryst. Growth, 183 (): 690. 

[20]

J. L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod-Gauthier-Villars, 1969.

[21]

P. L. Lions, Mathematical topics in fluid mechanics. Volume 1. Incompressible models, Oxford Science Publications, 1996.

[22]

A. J. Meir and P. G. Schmidt, On electromagnetically and thermally driven liquid-metal flows, Nonlinear anal., 47 (2001), 3281-3294. doi: 10.1016/S0362-546X(01)00445-X.

[23]

R. J. Moreau, Magnetohydrodynamics, Kluwer Academic Publishers, 1990. doi: 10.1007/978-94-015-7883-7.

[24]

L. E. Payne, J. C. Song and B. Straugham, Continuous dependence and convergence results for Brinkman and Forchheimer models with variable viscosity, R. Soc. Lond. Proc. Ser. A, Math. Phys. Eng. Sci., 455 (1999), 2173-2190. doi: 10.1098/rspa.1999.0398.

[25]

L. E. Payne and B. Straugham, Convergence and continuous dependence for the Brinkman-Forchheimer equations, Stud. Appl. Math., 102 (1999), 419-439. doi: 10.1111/1467-9590.00116.

[26]

V. R. Prasad, A. Beg and B. Vasu, Thermo-diffusion and diffusion-thermo effects on MHD free convection flow past a vertical porous plate in a non-Darcy porous medium, Chemical Engineering Journal, 173 (2011) 598-606.

[27]

B. Saramito, Stabilité d'un Plasma: Modélisation mathématique et simulation numérique (French) [Stability of a plasma: mathematical modelling and numerical simulation], Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Masson, 1994.

[28]

M. Sermange and R. Temam, Some mathematical questions related to the MHD equations, Comm. Pure Appl. Math., 36 (1983), 635-664. doi: 10.1002/cpa.3160360506.

[29]

J. Simon, Régularité de la solution d'un problème aux limites non linéaires (French) [Regularity of the solution of a nonlinear boundary problem], Ann. Fac. Sci. Toulouse Math., 3 (1981), 247-274.

[30]

L. Tartar, Topics in Nonlinear Analysis, Publications Mathématiques d'Orsay, 78.13, 1978.

[31]

R. Temam, Navier-Stokes equations, 3rd Edition, North-Holland, Amsterdam, 1984. Reedited in the AMS-Chelsea Series, Amer. Math. Soc., Providence, RI, 2001.

[32]

S. Whitaker, The Forchheimer equation: a theoretical development, Transport in Porous Media, 25 (1996), 27-62.

[33]

K. Zaïdat, Influence d'un champ magnétique glissant sur la solidification dirigée des alliages métalliques binaires, PhD Thesis, Institut National Polytechnique de Grenoble, 2005. Available from: http://tel.archives-ouvertes.fr/tel-00011040

show all references

References:
[1]

Y. Amirat, Écoulements en milieux poreux n'obéissant pas à la loi de Darcy (French) [Flows in porous media not obeying the Darcy law], ESAIM: Math. Mod. Numer. Anal. - Modél. Math. Anal. Numér., 25 (1991), 273-306.

[2]

L. Cattabriga, Su un problema al contorno relativo al sistema di equazioni di Stokes (Italian), Rend. Sem. Mat. Univ. Padova, 31 (1961), 308-340.

[3]

O. Celebi, V. Kalantarov and D. Ugurlu, On continuous dependence on solutions of the Brinkman-Forchheimer equations, Appl. Math. Lett., 19 (2006), 801-807. doi: 10.1016/j.aml.2005.11.002.

[4]

P. E. Druet, Existence for the stationary MHD-equations coupled to heat transfer with nonlocal radiation effects, Czechoslovak Math. J., 59 (2009), 791-825. doi: 10.1007/s10587-009-0048-9.

[5]

G. Duvaut and J. L. Lions, Les inéquations en mécanique et en physique, Dunod, 1972.

[6]

G. Duvaut and J. L. Lions, Inéquations en thermoélasticité et magnétohydrodynamique, Arch. Rational Mech. Anal., 46 (1972), 241-279.

[7]

P. Fabrie, Régularité de la solution de l'équation de Darcy-Forchheimer, Nonlinear Anal., 13 (1989), 1025-1051. doi: 10.1016/0362-546X(89)90093-X.

[8]

M. Firdaouss, J. L. Guermond and P. Le Quéré, Nonlinear corrections to Darcy's law at low Reynolds numbers, J. Fluid Mech., 343 (1997), 331-350. doi: 10.1017/S0022112097005843.

[9]

F. Franchi and B. Straughan, Continuous dependence and decay for the Forchheimer equations, R. Soc. Lond. Proc. Ser. A, Math. Phys. Eng. Sci., 459 (2003), 3195-3202. doi: 10.1098/rspa.2003.1169.

[10]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations. I. Linearized Steady Problems, Springer tracts in Natural Philosophy, 38, Springer Verlag, New-York, 1994. doi: 10.1007/978-1-4612-5364-8.

[11]

C. Geindreau and J. L. Auriault, Magnetohydrodynamic flows in porous media, J. Fluid Mech., 466 (2002), 343-63. doi: 10.1017/S0022112002001404.

[12]

V. Georgescu, Some boundary value problems for differential forms on compact Riemannian manifolds, Ann. Mat. Pura Appl., 4 (1979), 159-198. doi: 10.1007/BF02411693.

[13]

J. F. Gerbeau and C. Le Bris, A coupled system arising in magnetohydrodynamics, Appl. Math. Lett., 12 (1999), 53-57. doi: 10.1016/S0893-9659(98)00172-4.

[14]

T. Giorgi, Derivation of the Forchheimer law via matched asymptotic expansions, Transport in Porous Media, 29 (1997), 191-206.

[15]

C. He and Z. Xin, On the regularity of weak solutions to the magnetohydrodynamic equations, J. Differential Equations, 213 (2005), 235-254. doi: 10.1016/j.jde.2004.07.002.

[16]

J. D. Jackson, Classical Electrodynamics, Second Edition, John Wiley & Son, New York, 1975, (Third Edition, 1999).

[17]

O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, Gordon and Breach, Rev. second edition, 1969.

[18]

P. Lehmann, R. Moreau, D. Camel and R. Bolcato, Modification of interdendritic convection in directional solidifcation by a uniform magnetic field, Acta Materialia, 46 (1998), 4067-4079.

[19]

P. Lehmann, R. Moreau, D. Camel and R. Bolcato, A simple analysis of the effect of convection on the structure of the mushy zone in the case of horizontal Bridgman solidification. Comparison with experimental results,, \emph{J. Cryst. Growth, 183 (): 690. 

[20]

J. L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod-Gauthier-Villars, 1969.

[21]

P. L. Lions, Mathematical topics in fluid mechanics. Volume 1. Incompressible models, Oxford Science Publications, 1996.

[22]

A. J. Meir and P. G. Schmidt, On electromagnetically and thermally driven liquid-metal flows, Nonlinear anal., 47 (2001), 3281-3294. doi: 10.1016/S0362-546X(01)00445-X.

[23]

R. J. Moreau, Magnetohydrodynamics, Kluwer Academic Publishers, 1990. doi: 10.1007/978-94-015-7883-7.

[24]

L. E. Payne, J. C. Song and B. Straugham, Continuous dependence and convergence results for Brinkman and Forchheimer models with variable viscosity, R. Soc. Lond. Proc. Ser. A, Math. Phys. Eng. Sci., 455 (1999), 2173-2190. doi: 10.1098/rspa.1999.0398.

[25]

L. E. Payne and B. Straugham, Convergence and continuous dependence for the Brinkman-Forchheimer equations, Stud. Appl. Math., 102 (1999), 419-439. doi: 10.1111/1467-9590.00116.

[26]

V. R. Prasad, A. Beg and B. Vasu, Thermo-diffusion and diffusion-thermo effects on MHD free convection flow past a vertical porous plate in a non-Darcy porous medium, Chemical Engineering Journal, 173 (2011) 598-606.

[27]

B. Saramito, Stabilité d'un Plasma: Modélisation mathématique et simulation numérique (French) [Stability of a plasma: mathematical modelling and numerical simulation], Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Masson, 1994.

[28]

M. Sermange and R. Temam, Some mathematical questions related to the MHD equations, Comm. Pure Appl. Math., 36 (1983), 635-664. doi: 10.1002/cpa.3160360506.

[29]

J. Simon, Régularité de la solution d'un problème aux limites non linéaires (French) [Regularity of the solution of a nonlinear boundary problem], Ann. Fac. Sci. Toulouse Math., 3 (1981), 247-274.

[30]

L. Tartar, Topics in Nonlinear Analysis, Publications Mathématiques d'Orsay, 78.13, 1978.

[31]

R. Temam, Navier-Stokes equations, 3rd Edition, North-Holland, Amsterdam, 1984. Reedited in the AMS-Chelsea Series, Amer. Math. Soc., Providence, RI, 2001.

[32]

S. Whitaker, The Forchheimer equation: a theoretical development, Transport in Porous Media, 25 (1996), 27-62.

[33]

K. Zaïdat, Influence d'un champ magnétique glissant sur la solidification dirigée des alliages métalliques binaires, PhD Thesis, Institut National Polytechnique de Grenoble, 2005. Available from: http://tel.archives-ouvertes.fr/tel-00011040

[1]

Timir Karmakar, Meraj Alam, G. P. Raja Sekhar. Analysis of Brinkman-Forchheimer extended Darcy's model in a fluid saturated anisotropic porous channel. Communications on Pure and Applied Analysis, 2022, 21 (3) : 845-865. doi: 10.3934/cpaa.2022001

[2]

Varga K. Kalantarov, Sergey Zelik. Smooth attractors for the Brinkman-Forchheimer equations with fast growing nonlinearities. Communications on Pure and Applied Analysis, 2012, 11 (5) : 2037-2054. doi: 10.3934/cpaa.2012.11.2037

[3]

Yuncheng You, Caidi Zhao, Shengfan Zhou. The existence of uniform attractors for 3D Brinkman-Forchheimer equations. Discrete and Continuous Dynamical Systems, 2012, 32 (10) : 3787-3800. doi: 10.3934/dcds.2012.32.3787

[4]

Ghulam Rasool, Anum Shafiq, Hülya Durur. Darcy-Forchheimer relation in Magnetohydrodynamic Jeffrey nanofluid flow over stretching surface. Discrete and Continuous Dynamical Systems - S, 2021, 14 (7) : 2497-2515. doi: 10.3934/dcdss.2020399

[5]

Qiangheng Zhang, Yangrong Li. Regular attractors of asymptotically autonomous stochastic 3D Brinkman-Forchheimer equations with delays. Communications on Pure and Applied Analysis, 2021, 20 (10) : 3515-3537. doi: 10.3934/cpaa.2021117

[6]

Manil T. Mohan. Optimal control problems governed by two dimensional convective Brinkman-Forchheimer equations. Evolution Equations and Control Theory, 2022, 11 (3) : 649-679. doi: 10.3934/eect.2021020

[7]

Shu Wang, Mengmeng Si, Rong Yang. Random attractors for non-autonomous stochastic Brinkman-Forchheimer equations on unbounded domains. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1621-1636. doi: 10.3934/cpaa.2022034

[8]

Kush Kinra, Manil T. Mohan. Convergence of random attractors towards deterministic singleton attractor for 2D and 3D convective Brinkman-Forchheimer equations. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021061

[9]

Pardeep Kumar, Manil T. Mohan. Well-posedness of an inverse problem for two- and three-dimensional convective Brinkman-Forchheimer equations with the final overdetermination. Inverse Problems and Imaging, , () : -. doi: 10.3934/ipi.2022024

[10]

Wenjing Liu, Rong Yang, Xin-Guang Yang. Dynamics of a 3D Brinkman-Forchheimer equation with infinite delay. Communications on Pure and Applied Analysis, 2021, 20 (5) : 1907-1930. doi: 10.3934/cpaa.2021052

[11]

Manil T. Mohan. Global and exponential attractors for the 3D Kelvin-Voigt-Brinkman-Forchheimer equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (9) : 3393-3436. doi: 10.3934/dcdsb.2020067

[12]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[13]

Elder Jesús Villamizar-Roa, Henry Lamos-Díaz, Gilberto Arenas-Díaz. Very weak solutions for the magnetohydrodynamic type equations. Discrete and Continuous Dynamical Systems - B, 2008, 10 (4) : 957-972. doi: 10.3934/dcdsb.2008.10.957

[14]

José Luiz Boldrini, Jonathan Bravo-Olivares, Eduardo Notte-Cuello, Marko A. Rojas-Medar. Asymptotic behavior of weak and strong solutions of the magnetohydrodynamic equations. Electronic Research Archive, 2021, 29 (1) : 1783-1801. doi: 10.3934/era.2020091

[15]

Hong Cai, Zhong Tan. Time periodic solutions to the three--dimensional equations of compressible magnetohydrodynamic flows. Discrete and Continuous Dynamical Systems, 2016, 36 (4) : 1847-1868. doi: 10.3934/dcds.2016.36.1847

[16]

Verena Bögelein, Frank Duzaar, Ugo Gianazza. Very weak solutions of singular porous medium equations with measure data. Communications on Pure and Applied Analysis, 2015, 14 (1) : 23-49. doi: 10.3934/cpaa.2015.14.23

[17]

Ioana Ciotir. Stochastic porous media equations with divergence Itô noise. Evolution Equations and Control Theory, 2020, 9 (2) : 375-398. doi: 10.3934/eect.2020010

[18]

Gabriele Grillo, Matteo Muratori, Maria Michaela Porzio. Porous media equations with two weights: Smoothing and decay properties of energy solutions via Poincaré inequalities. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3599-3640. doi: 10.3934/dcds.2013.33.3599

[19]

Xiaoli Li, Dehua Wang. Global solutions to the incompressible magnetohydrodynamic equations. Communications on Pure and Applied Analysis, 2012, 11 (2) : 763-783. doi: 10.3934/cpaa.2012.11.763

[20]

Guodong Wang, Bijun Zuo. Energy equality for weak solutions to the 3D magnetohydrodynamic equations in a bounded domain. Discrete and Continuous Dynamical Systems - B, 2022, 27 (2) : 1001-1027. doi: 10.3934/dcdsb.2021078

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (58)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]